Would Mirena cause acne? Mirena is a hormone-based method of birth control in IUD form.It’s the type of birth control most recommended by the American College of Obstetricians and Gynecologists. However, one thing for a woman to know when using this form of IUD birth control is whether or not it causes acne. Let’s look at the available information.
Why Would Mirena Cause Acne? What’s the Connection?
The workings of Mirena are based on the hormone progesterone. The IUD releases small amounts of a type or progesterone called levonorgestrel into the uterus to prevent pregnancy. According to Detox Scientific, Mirena could cause acne as it causes excessive secretion of the hormone Androgen. The article tells us, “Androgen can overstimulate your oil glands and is a major contributor to acne.”
Acne is a hormonal phenomenon, and is all about imbalances. When your body experiences overstimulation or imbalances that contribute to production of oils of any kind, acne can be the result. Excess oil can pool on your skin and—to make a long story short—grow acne bacteria, and can also get stuck in clogged pores, which also causes acne. This is how Mirena cause acne.
Could What Happened to Carly Humbert Happen to You?
Carly Humbert, at age 22, was a makeup artist who made popular how-to videos on Youtube. She began using Mirena for birth control, since it is known to be effective. She didn’t seem to suspect that Mirena might cause acne. But that’s exactly what happened.
After only two days with the IUD in, Carly started to experience a large amount of painful acne. Suspecting it was the IUD, she opted for a Mirena removal procedure due to the emotional trauma from the acne—it was hard for her to make a living as an online presence with scarred skin. Humbert had no choice but to find out if Mirena caused acne would go away after the IUD was removed.
The acne didn’t vanish immediately, so Carly’s doctor prescribed a medicine called Accutane. With the IUD gone and the change in hormones gone with it, the Accutane had a chance, and Carly’s acne began to clear up in a month, eventually going away completely.
So that’s what happened to Carly Humbert. But is that conclusive proof that Mirena causes acne? There doesn’t seem to be any doubt that it was the Mirena that caused Carly’s acne. But does that mean if you use Mirena you’ll definitely find it causes acne for you?
The Experts and the Data
“It’s an uncommon side effect,” says Hilda Y. Hutcherson, a professor of obstetrics and gynecology. She says that some of her patients who used IUDs developed acne, but it was mild and easily treatable.
Some dermatologists disagree, recommending copper IUDs instead of progesterone-based, which is what Mirena is. We’ll explore this later.
Does Mirena Cause Acne, actual studies and data
A Refinery29 article quotes Dr. Debra Wickman, MD, as saying “there’s research that about 14-15% of women who use Mirena will experiences skin issues, like acne.”
Wickman goes on to say that a genetic predisposition for acne makes it much more likely that IUD users would get acne. Therefore, if you haven’t ever had issues with adult onset acne, if you have healthy skin that hasn’t strayed to the dry or oily sides, you’re probably not going to fall within the 15%. If birth control via IUD seems like the best choice for you, all things considered, consulting with your doctor further is probably in order.
It’s also true that medication can help in case you do run into this side effect. It’s just a matter of whether or not you want to go through the hassle and slight emotional disturbance of Mirena caused acne.
Does Mirena cause acne: Mirena Detox
Say you’re one of the women who has been using Mirena and you have in fact been suffering Mirena caused acne. If you decide to stop using the IUD, you may be in line for a phenomenon called Mirena Crash. This means that your system is thrown into turmoil with the Mirena no longer there. This is due to the fact that the comprehensive set of hormonal changes made by Mirena is now reversed. Your system gets confused. The effects of Mirena crash include mental confusion, vomiting, bloating, and nausea.
So, even though it’ll probably be the case that acne goes away after Mirena is removed, the patient will suffer. This is in addition to weight gain that may occur due to Mirena. In any case, a woman who’s experiencing Mirena Crash after getting off Mirena, it’s important to go through a Mirena detox program.
This detox largely involves bringing down Estrogen levels, which have spiked during the Mirena crash. This can be done by eating fruits such as limes, lemons, and berries with a high level of Vitamin C like blackberries and raspberries.
Further, detoxing involves increasing progesterone levels with foods and supplements of Omega-3, and kelp.
IUD Alternative: Copper for No Acne Risk?
As it appears likely that Mirena causes acne, the alternative to Mirena that you will most-often hear is copper IUDs. The main point of copper IUDs is that they are non-hormonal, while Mirena is a hormonal IUD. The name for copper IUDs is ParaGard. The copper comes in the form of wire wrapped around the main leg of the IUD.
While the copper IUD does have its unfortunate side effects, these have nothing to do with skin blemishes of any kind, so you know there’s no relationship between copper IUDs and acne. That is because it doesn’t alter a woman’s hormonal makeup. Thus it’s the best IUD for acne.
How Do You Treat Acne Caused By Mirena?
We’ve seen a couple of interesting ideas about Mirena in terms of acne causation. One is that the birth control method has been shown to cause acne about 15% of the time, meaning it’s very unlikely to cause acne. The other thing is that when women are afflicted by acne caused by Mirena, they can treat it. The case of poor Carly at the open of this article was unusual. In other cases, the acne is milder and treatable, even if it’s frustrating and inconvenient.
Does Mirena Cause Acne, the Big Gun: Spironolactane
In some cases, if the acne caused by Mirena is particularly harsh, your dermatologist might prescribe a drug called Spironolactane to clear things up. Spiro works to slow down the production of sebum, which is the acne-causing oil. This means that the acne doesn’t have to be caused by Mirena for Sprio to work on it, but that this sort of acne is one of the situations that is severe enough to require it.
Now, if you use Spironolactane, you may not get results right away. One user reports not getting results for three months, but getting very thorough results. You should consult your doctor, but also be ready to exercise some patience.
The same user says that some users of Sprionolactane stop having their periods, another element to consider.
As a side note, a similar drug is Accutane, which is what cured Carly Humbert. Like Spironolactane, this drug is usually used over a course of months, and that was the case with Carly. Keep in mind that she had cystic acne caused by Mirena—it isn’t common, so you probably won’t need such a remedy. It requires a prescription, and naturally you’d need to consult with a physician anyway.
Home Remedies for Acne Caused by Mirena
One of the things that doctors advise is a course of home care for acne, which the woman would execute while she’s using Mirena. In other words, it can be a type of preventative care, begun before huge breakouts have happened. This may not stop breakouts from happening, since progesterone is very strong, but it’s the way to manage it.
Doing it yourself, without the heavy meds described above, means using drugstore acne products. We’re not talking about powders for acne, but a wide range of products mostly mean to cleanse your skin and keep things in check. One thing is to be sure to use body washes and other products that have essential oils, since these will attend to the overall health of your skin. Here are some products and methods.
- Retinol Cream– Retinol is one of the best things to happen to skin in years. It is a pure form of Vitamin A and is available over-the-counter in the form of creams. Retinol is a savior to your skin because it unclogs pores and exfoliates skin. You could also try bb creams.
- The way to use retinol cream is to squirt just a bit into your palm and rub it on your skin about a half an hour before washing.
- Go Easy on Moisturizer– It can be tricky. As Mirena causes acne, moisturizer is generally very important, since you don’t want your skin to get dry enough to trigger a response from your body’s immune system that causes more oil. But the progesterone produced during your IUD use will probably make it necessary for you to keep moisturizer use to a bare minimum or use other products for acne like Korean skincare.
- Makeup Removers and Blotters- There are a couple of products that you have to be careful with while using Mirena, so it won’t cause acne. One is makeup removers. It’s important to use only the oil-free varieties. The other product is blotting pads. The key thing with blotting pads is to make sure to use them. In other words, don’t rub oil from your face or otherwise fidget with your fingers, since that can put bacteria on your face, making your face oils worse.
As you can see, it’s a matter of making a few adjustments to avoid acne caused by Mirena. But choosing just a couple of good products can help, meaning you don’t have to feel doomed to suffer just because you have chosen a hormone-based IUD.
Does Mirena Cause Acne, Final Thoughts
So, does Mirena cause acne? If you’ve been reading all the way and paying attention, you’ll see that the answer is “it can, but not the majority of the time.” Generally, if you don’t tend toward acne much before starting on a hormone-based birth control method, you should be all right. Finally, if you take the precautions we just outlined to perform smart self care, you should be able to avoid Mirena caused acne. Good luck!